The opioid epidemic has seized Americans from coast to coast. Among the biggest dangers is fentanyl. But what is fentanyl and why has it proven fatal for so many people?
Fentanyl has been around since 1959 as a pain reliever, but it didn't reach widespread medical use until it became available in patch form in the 1990s. It's particularly potent - 100 times more powerful than morphine and up to 50 times more powerful than heroin.
A large part of the danger is that other drugs are often cut with fentanyl, meaning people may not know they're even using fentanyl and exposing themselves to the risks associated with it. And unlike drug overdoses that come on slowly, such as with heroin, overdosing on fentanyl is almost instantaneous. This rapid onset leaves a tiny window of time for someone to administer naloxone and save an overdose victim's life.
Fentanyl can also do lasting damage to your entire body. Though the Drug Enforcement Administration seeks to outlaw fentanyl entirely, restricting access is increasingly difficult because it is being manufactured everywhere.
Fentanyl deaths are the result of respiratory failure. According to Eric Strain, director of the Center for Substance Abuse Treatment and Research at Johns Hopkins University, "Once the drug binds to those opioid receptors and activates them, it sets off a cascade of psychological and physical actions; it produces euphoric effects, but it also produces respiratory-depressing effects."
Several factors contribute to a user's respiratory failure. Essentially, the drug slows everything down so much that your vital organs are deprived of oxygen. As you run out of breath, your brain is unable to tell the rest of your body that the amount of carbon dioxide in your blood is rising to fatal levels.
A recent study asked drug users to describe what a fentanyl overdose looks like. Aside from how instantaneous it is, the participants described some telltale signs. These included the lips turning blue, difficulty breathing, the body seizing up, and foaming at the mouth.
In addition, 6% of the responses included "confusion or strange behavior before the person became unresponsive."
If someone injects fentanyl, as opposed to snorting it, they can experience what's called "wooden chest syndrome." This is exactly what it sounds like - the muscles in the chest harden and tense, feeling "wooden." In addition, fentanyl increases your likelihood of choking on your own vomit, as the drug can render your gag reflex inactive. The drug can also lower your blood pressure, dilate your pupils, and affect your digestion.
A typical sign of fentanyl overdose is frothing at the nose and mouth. Experts aren't sure why a fentanyl overdose triggers this, but suspect it's related to the lungs filling with fluid.
"Opioids kill people by slowing the rate of breathing and the depth of breathing," explained medical toxicologist and emergency physician Andrew Stolbach of Johns Hopkins University School of Medicine. But how does fentanyl slow your breathing?
Breathing is regulated by regions in your brainstem that are loaded with receptors to monitor the carbon dioxide (CO2) levels in your body. Opioids latch onto those receptors in the brain and throughout the body, preventing the brain from properly monitoring CO2 levels. When the carotid body (cells in your neck) realizes CO2 levels are increasing, it should spur you to breathe to remove the CO2. Fentanyl shuts down that lifesaving reflex, preventing you from taking the vital gasps of air needed to decrease your CO2 levels.